Colorado, 2019Winter Storm in Colorado, April 10 to 11, 2019
April 10 to 11, 2019 · NWS PUB · 3 events in 3 counties and zones
A passing storm system generated heavy snow at times in combination with gusty winds. Some of the higher reported snow totals with this storm included six inches of snow near the communities of Beulah, Palmer Lake, Rye and Walsenburg.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing storm system generated heavy snow at times in combination with gusty winds. Some of the higher reported snow totals with this storm included six inches of snow near the communities of Beulah, Palmer Lake, Rye and Walsenburg. Seven inches of snow grace Wetmore, while ten inches of snow was measured near Fort Garland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 9, 10:45 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 9, 10:45 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 PM MDT Tue Apr 9 2019
.UPDATE...
Issued at 910 PM MDT Tue Apr 9 2019
Updated for expiration of Red Flag Warning that was in effect
until 9 PM. Also, the High Wind Watch for Huerfano and Western Las
Animas county for Wed afternoon was cancelled, as latest model
data doesn't support keeping that in effect or upgrading.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM MDT Tue Apr 9 2019
...Fire and Ice once again...
Currently...Upper low pressure trough axis was digging across NV
this aftn, producing gusty southwest flow across the state as well
as a good amount of cloud cover. Where the clouds have persisted,
surface winds have been slow to strengthen to Red Flag conditions.
However, areas with clearing skies had no trouble jumping up to
above 25 mph with RH levels less than 15%. Temps have warmed to
around 70F for the high valleys, and mid 70s to mid 80s for the
Plains.
Tonight...With the wide variety of highlights out for the forecast
area over the next 36 to 42 hours, will keep this overview somewhat
simple as the specifics can be gleaned from the products. The upper
low pressure trough is forecast to move into UT tonight, spreading
snow to the Continental Divide as well as strong southwest winds and
extensive cloud cover to all of the area. Decided to go with a
Winter Storm Warning for the central mts since the snow amounts
there will be slightly higher, along with strong winds creating
areas of blowing snow. For the peaks of the La Garitas and Eastern
San Juans, snow amounts should be lower so went with an advisory
there. Overnight low temps are expected to be milder tonight than
recent nights since the winds will remain brisk. Look for lows
tonight in the 40s to near 50F for the Plains, and in the mid 30s to
near 40F for the high valleys.
Tomorrow...The system continues east across the state tomorrow,
accelerating and strengthening through the aftn. Initially, strong
west winds across portions of the Plains will create critical fire
weather conditions, so decided to upgrade the Fire Weather Watch to
a warning there. A High Wind Watch is in effect for nearly an
identical area in the aftn due to the west winds, but confidence is
not as high for upgrading that watch at this time. As the low
continues east, an associated cold front drops south across the
Palmer Divide and eastern Plains starting around midday. This will
bring a dramatic shift in surface winds from the west to a northerly
direction. These north winds forecast at 40 to 60 mph through the
remainder of the aftn and evening prompted the High Wind Warning for
the Plains, as well as a Blizzard Warning for Northern El Paso
County starting at noon. Advisories have also been issued for the
peaks of the Wets and Sangres. High temps tomorrow will climb to
near 50F for the high valleys, and will range from around 50F to the
north to around 70F near the NM border. The maximums will all depend
on how quickly the cold front surges south, and will likely all
occur sooner in the day with temps quickly dropping in the afternoon.
There is a LOT going on across the area from late tonight and well
into Thursday. Please stay up to date on the rapidly changing
weather conditions and plan accordingly. Springtime in the Rockies
makes a habit of dramatic weather shifts from one day to another.
Moore
.LONG TERM...(Wednesday night through next Tuesday)
Issued at 333 PM MDT Tue Apr 9 2019
From Wednesday Night into Thursday:
Snow and blowing snow as well as strong winds are expected to
be ongoing over northern El Paso and Teller counties Wednesday
evening and continue into Thursday morning as intense closed upper
low located over east-central Colorado at 00Z Thursday shifts
into northeastern Nebraska by noon Thursday, therefore will
maintain the Blizzard warning for northern El Paso county and the
Winter Storm warning for Teller county from Wednesday afternoon
until noon Thursday as this intense system impacts the area. Also,
the potential exists that a Flash Freeze may also be noted over
portions of northern El paso county with this incoming system.
At this time, 1 to 6 inches of snow is anticipated over northern
El Paso county with 4 to 9 inches of snow over Teller County with
locally higher snow amounts possible with this event.
Elsewhere across many portions of south-central and especially
southeastern Colorado, project that windy to very windy
conditions in combination with snow and possibly blowing snow at
times will be possible Wednesday night, with precipitation
decreasing as Thursday progresses. For sensible weather, will
continue the High Wind Warning for Pueblo, Otero, Crowley, Bent,
Prowers, Kiowa, Baca, southern El Paso and eastern Las Animas
counties until noon Thursday with wind gusts around 60 mph at
times anticipated.
Also, will maintain a Winter Storm Warning until noon Thursday for
the western Mosquito Range and eastern Sawatch mountains above
11000 feet as well as Winter Weather Advisories for the La Garita
mountains above 10000 feet and the eastern San Juan mountains
above 10000 feet until 6 AM Thursday. Finally, a Winter Weather
Advisory will be in place until noon Thursday for the Sangre de
Cristo mountains above 11000 feet and the Wet Mountains above
10000 feet. Winter Storm locations have the potential of being
graced by 4 to 9 inches of snow(with locally higher snow amounts
possible), while the advisory regions should experience snow
amounts generally in the 2 to 5 inch range(with locally higher
snow amounts possible) with this system.
After Thursday:
Meteorological focus then shifts to two additional storm systems
that have the potential to impact southern Colorado with the 1st
system that tracks across Arizona and New Mexico from Friday into
Saturday bringing unsettled conditions during this time-frame,
while next system that pushes into Wyoming by next Tuesday brings
increasing chances of accumulating snow to Continental Divide
locations by next Tuesday afternoon.
Coolest temperatures during the longer term should be realized
from Thursday into Saturday, while warmest conditions are
projected from Sunday into next Tuesday. Finally, an increasing wind
threat will be possible from later Sunday into Monday morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM MDT Tue Apr 9 2019
Gusty south to southwest winds are expected to continue at KALS
thru the night, and then increase around midmorning Wed and
remain strong thru the day, and then decrease in the evening and
become northwest. Some showers will be possible in the area from
the late afternoon hours thru the evening.
KPUB will see southwest to west winds by late morning Wed that
will increase into the afternoon hours, with gusts of 30-40 kts
expected. The KPUB area could see showers by about 00Z with
lowering ceilings and precip changing to snow in the evening
hours.
KCOS should see strong southwest winds develop by 18Z, then become
northwest around midafternoon, with gusts of around 40 kts and
showers moving into the vicinity. In the early evening on Wed,
ceilings will lower and snow and blowing snow will be possible
along with wind gusts of around 50 kts.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 4 PM Wednesday to noon MDT Thursday for
COZ085-086-089-093-095>098.
Red Flag Warning from 11 AM to 5 PM MDT Wednesday for COZ230-232-
233-235>237.
High Wind Warning from 6 PM Wednesday to noon MDT Thursday for
COZ094-099.
Winter Weather Advisory from 3 PM Wednesday to noon MDT Thursday
for COZ073-075-080.
Winter Storm Warning from 3 AM Wednesday to noon MDT Thursday
for COZ058-060.
Winter Weather Advisory from 3 AM Wednesday to 6 AM MDT Thursday
for COZ066-068.
Winter Storm Warning from noon Wednesday to noon MDT Thursday
for COZ081-082.
Blizzard Warning from noon Wednesday to noon MDT Thursday for
COZ084.
&&
UPDATE...28
AVIATION...28
Hazardous weather outlook, Apr 9, 8:00 PM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
900 PM MDT Tue Apr 9 2019
COZ058>089-093>099-110300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
900 PM MDT Tue Apr 9 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Snow chances will increase along the Continental Divide through
the night, with some higher elevation locations possibly seeing
an inch or two of accumulation by Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A major storm system will affect the region Wednesday and into
Thursday. Strong west winds will initially affect the area early
Wednesday, with humidities falling to below 15 percent across the
southeast portion of Colorado, high fire danger expected. In the
mid and late afternoon, a strong cold front will move south
through southeast Colorado, bringing strong northerly winds at 40
to 60 mph, with some stronger gusts possible. The strong winds
will last into Thursday morning. Once the front goes through the
far far southeast plains, the humidities will rise and the fire
danger will decrease.
Snow is expected to develop over northern El Paso County by the
middle of the afternoon Wednesday. The heaviest snow is expected
to last through about midnight, with just light amounts into
Thursday morning. The combination of snow and strong winds will
cause blizzard conditions over the Palmer Divide and difficult to
impossible travel, including on Highway 24, Highway 83 and I-25.
Total accumulations in northern El Paso County, will likely be
between 2 and 6 inches, with significant drifts in some areas.
Over the mountains, snow is likely Wednesday and Wednesday night,
with accumulations of 4 to 12 inches. Most of the lower elevations
will just see some light accumulations from Wednesday evening
through midday Thursday. There will also be the possibility of
some thunderstorms on Wednesday, mostly over the mountains, high
valleys. The main storm threats will be lightning, brief heavy
bursts of snow at the higher elevations, and possibly some small
hail.
Another weather system will affect the region Friday night into
Saturday. This system will bring snow, and possibly some
thunderstorms, to the mountains and adjacent plains late Friday
and Friday night.
A third weather system will move into the region late Monday
bringing more snow to the mountains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible tonight, mainly along the Continental Divide.
28/28
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- April 10, 3:00 AM MST to April 11, 9:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- April 10, 3:00 AM MST to April 11, 11:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- April 10, 12:00 PM MST to April 11, 9:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, April 10 to 11, 20191 death · 7 injured · 8 events
- High Wind in Texas, April 10, 20191 death · 1 injured · 63 kt wind · 16 events
- Blizzard and Ice Storm in South Dakota, April 10 to 12, 2019$5.0 million · 24 events
- Blizzard and Ice Storm in Minnesota, April 10 to 11, 2019$5.8 million · 8 events
- Winter Storm and Wildfire in New Mexico, April 10 to 11, 2019$1.1 million · 67 kt wind · 33 events
- Winter Storm and Winter Weather in Minnesota, April 10 to 11, 2019$2.9 million · 7 events
- Blizzard and Winter Storm in Minnesota, April 10 to 12, 2019$275,000 · 36 events
- Winter Storm and Winter Weather in Wisconsin, April 10 to 11, 2019$390,000 · 8 events
- Ice Storm in Iowa, April 10 to 11, 2019$371,000 · 4 events
- Winter Storm and Hail in Nebraska, April 10 to 11, 2019$50,000 · 1.75 in hail · 18 events
- High Wind in Texas, April 10, 201961 kt wind · 50 events
- High Wind in Texas, April 10 to 11, 2019$25,000 · 80 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821300, 821301, 821302.